New York, 2023

Hail and Damaging Wind in New York, August 10, 2023

August 10, 2023 · NWS BUF · 2 events in 1 county or zone

A line of thunderstorms developed along a pre frontal surface trough during the afternoon. These storms briefly became severe with damaging winds and large hail observed as they crossed western portions of the Niagara Frontier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of thunderstorms developed along a pre frontal surface trough during the afternoon. These storms briefly became severe with damaging winds and large hail observed as they crossed western portions of the Niagara Frontier. The storms then weakened as they pushed across the rest of western New York late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 12:29 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 10, 12:29 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
129 PM EDT Thu Aug 10 2023

.SYNOPSIS...
Low pressure will bring showers and a few thunderstorms to our area
today, before dry weather returns briefly on Friday. Unsettled
weather will then return Saturday, possibly lingering into Sunday.
Yet another area of low pressure is then set to bring more
unsettled weather for the first part of the new work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The wave associated with a southern stream system is now
reaching pushing east of Lake Ontario. A nice wedge of clearing
has developed behind it with ample southwesterly flow and mixing
that is allowing for temperatures and hence instability to jump.
A second northern stream wave is driving convection ahead of
this wave that is harnessing the instability that has developed
over southern Ontario. This will move into WNY int he coming
hours and cross the whole area through early this evening. Gusty
winds will be possible with these showers and storms as they
cross the area.

Cooler and drier air will move into the region tonight as upper
level trough axis moves east into New England and surface high
pressure over the Tennessee Valley ridges northeast into the lower
Great Lakes. This will bring an end to the more widespread shower
activity, however upsloping and a weak lake effect response may help
to keep a few of these going east and southeast of the Lakes
overnight. Lows will drop back into the 50s for bulk of the area,
with some low 60s found near the lakeshores.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
All three of these days have chances for rain, but the greatest
chance for strong or severe storms will be on Saturday.

Shortwave trough that brings the rain today will exit across New
England on Friday. Subsidence behind the trough and rising heights
will mainly lead to dry weather on Friday, but could be lingering
showers and low clouds east of Lake Ontario due to combination of
over-water instability across Lake Ontario and/or upslope lifting
across higher terrain. If clouds hang around most of the day, temps
could remain in the upper 60s over the higher terrain east of Lake
Ontario. Quiet weather most of Friday night. Brief ridging, lower
PWAT and mostly clear skies will allow eastern areas to see temps
drop near 50. Much warmer western NY though with mid 60s near Lake
Erie ahead of next shortwave trough and sfc low.

Warm front and H85 jet 40 kts approaching from the west will allow
next round of showers and few storms to move into western NY late
Friday night. Showers and storms will then increase through the day
on Saturday with daytime heating, building instability with
approaching system and strong diffluent upper jet. This jet and H85
jet leads to good shear on Saturday along with tap of PWATs up over
1.50 inches swinging across. MLCAPEs 1500+ j/kg with the shear will
support potential of severe storms with higher PWATs also pointing
to heavy rain potential. Not a completely clear cut scenario with
the instability and shear forecast as there could be rain earlier in
the day as warm front moves through to impact instability, but will
not take much clearing later in the day to have strong to severe
storms given the setup. Looks breezy ahead of cold front off Lake
Erie so likely will see typical lake shadowing northeast of Lake
Erie with better chances for afternoon storms farther inland across
Finger Lakes and inland of eastern Lake Ontario.

Cold front comes across in pieces across the region Saturday night.
A bit of instability remains to keep small chances for thunder in
most of the night. It will be a muggy night with patchy fog as
dewpoints will be slow to fall with lack of a strong fropa.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heavy rain and severe storms are possible across the region
early next week.

Occluding sfc low tracks across southern Quebec on Sunday before
heading to Atlantic Canada on Monday. Similar to Friday, a few
showers could linger especially east of Lake Ontario. There may be
enough instability to generate some thunder over north central NY
Sunday afternoon. Drying then takes hold west to east into Sunday
night with low temps into lower 50s Southern Tier and east of Lake
Ontario.

Monday into Tuesday an even sharper trough aloft and sfc low will
move across the region. This results in an increased heavy rain
threat as flow off the Gulf of Mexico transports a wide swath of
PWATs over 1.75 inches into the northeast ahead of the sfc low and
cold front. Pockets of moderate instability with strong effective
shear could support severe weather, especially on Monday for most of
our forecast area. Early for details, but the potential is there
somewhere in the northeast. Drying out later Tuesday into Wednesday
behind this strong system.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Flight conditions will remain VFR/MVFR with ceilings falling to
the 030-060kft range through most of the afternoon. A period of
MVFR cumulonimbus with some convective development will progress
across IAG/BUF between now and 22z, and at ROC in the 20 to 22z
time frame. It would roughly get toward ART about 22z to 00z. A
distinct brief period of NW gusts will accompany this that
shouldn't last terribly long.

Widespread showers taper off tonight in the wake of the cold front,
however upsloping and a weak lake effect response may help to keep a
few of these going east and southeast of the Lakes overnight. Mainly
low VFR/some MVFR higher terrain can be expected in areas of lake
clouds with mainly VFR elsewhere.

Outlook...

Friday...VFR.
Saturday...VFR/MVFR with showers and thunderstorms possible.
Sunday...VFR/MVFR with showers possible, mainly east of the Genesee
Valley.
Monday...VFR/MVFR with shower chances increasing west to east

&&

.MARINE...
Winds will remain somewhat elevated today, enough to produce some
light to moderate chop on both Lakes. A line of showers and
storms will cross Lake Ontario with an abrupt NW wind shift and
gusts toward special marine warning criteria for a time. This
will lead to a period of very choppy conditions.

Winds will then veer northwest behind a cold front this evening.
Winds will freshen across eastern Lake Ontario with a brief period
of Small Craft conditions possible for the second half of tonight
and Friday. Temperatures aloft will also cool enough that waterspout
formation will be possible on the eastern end of Lake Ontario late
tonight and into early Friday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...Fries/JM
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Fries/JM
MARINE...JM
Hazardous weather outlook, Aug 10, 3:31 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
431 AM EDT Thu Aug 10 2023

NYZ001>008-010>014-019>021-085-110845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
431 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
431 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Aug 10, 12:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Thu Aug 10 2023

NYZ001-101830-
Niagara NY-
146 PM EDT Thu Aug 10 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NIAGARA COUNTY THROUGH
230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles west of Lewiston, or 9 miles northwest of
Niagara Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph are possible well ahead of the main
         cluster of thunderstorms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center, Olcott, Pendleton
Center, Ransomville, Model City, and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 7909 4341 7857 4341 7852 4309 7875
      4308 7908 4311 7906 4312 7907 4315 7904
      4317 7905 4325 7906 4328 7908
TIME...MOT...LOC 1745Z 291DEG 28KT 4317 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fries

The radar

The Buffalo radar (KBUF), 17 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
August 10, 1:30 PM EST
Where
Niagara County, 0.69 mi S of Wurlitzer Park
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.060, -78.880

There were multiple trees downed.

Hail, Niagara

When
August 10, 1:40 PM EST
Where
Niagara County, 1.22 mi NW of Wendelville
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -78.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125577, 1125578.